Better without pain meds

Discussion in 'Fibromyalgia Main Forum' started by katsmi, Jan 4, 2007.

  1. katsmi

    katsmi New Member

    Hi Everyone!

    I have not posted for a long, long time, but, I have a comment and a question for 'yall.

    I have detoxed from my pain meds...vicodan (and also whatever else I could get my hands on!) It's been a hard road, but I've made it!!

    Anyway, my pain level was EXACTLY the same ON the meds as it now is OFF the meds! Go figure!

    Has anyone else experienced this? I would like to hear from anyone who has.

    I also feel stronger and more alert with not nearly as much brain fog.

    I know many cannot function at all without their meds (I fully understand this!), but in my case I am happy to be without them. I take an occasional Excedrin for the pain, but that's it.

    Hugs, Kats
  2. AllWXRider

    AllWXRider New Member

    she had to switch every two weeks or so.

    Pain meds are very hard on the liver and kidneys. The news has had some new warnings about them from the FDA.

    Perhaps you are more over your FM than you think! My mom has had great success with Systemic Enzymes. She is off her pain meds altogether. It just takes her a while to get up due to stiffness but its improving. Instead of 30 seconds to move, its now ~5seconds!

    I have CFS with no pain, so its not FM. Enzymes haven't helped me as much.
  3. Lynna62

    Lynna62 New Member

    I have been on pain meds since 1992. I started taking Cymbalta over the summer and was able to get completely off of Vicodin, unfortunately it only lasted about 2 months.

    I learned a couple of things from that experience. I came off of the Vicodin cold turkey with no withdrawal, I just woke up one day and realized before I took my morning meds that I wasn't hurting.......skipped the Vicodin and that was that. It made me feel good to know that I could quit them any time without having any bad effects.

    The other thing I noticed was that as soon as I quit the Vicodin I started to lose weight (this was great thing for me). It could be that I lost the weight (25 lbs in 10 weeks) due to being more active because I was feeling better. But I sometimes wonder if maybe the weight loss was due to my digestive system not being sluggish due to the Vicodin (I am basing this on the fact that it is known to cause constipation).

    Who knows??.....I think it is great that you are able to do without your pain meds. I try to take as little as possible but there are still times when I just can't do without them.

    Lynna
  4. TwinMa

    TwinMa New Member

    Can you share more of the details of your journey?
  5. PVLady

    PVLady New Member

    Hi Kats - I am glad you found what is best for you. Tapering, even under a doctors supervision can be tricky.

    In 1998 my mother was on Vicoden and tried to taper down under a doctors supervision - unfortunately the doctor cut her down too fast and by the third day she was in acute withdrawal.

    I took her to the emergency room, the poor thing was incoherent, vomiting, diarrhea - severely dehydrated. She was age 78 at the time and if I knew what I do now, it never would have happened.

    I now know there is a drug called Subutex you can take to transition off of any opiates without withdrawals. You still need to be carefully monitored by a doctor during the process.

    These days, with Subutex, there is no need for anyone to suffer when trying to stop opiates. You just need to find a doctor who is licensed to prescribe Subutex.

    You actually transition to Subutex when your next dose of opiate is due to be taken. You dissolve it under your tongue - usually 16 mg day - taken as 4 mg 4 X day.

    You can stay on Subutex as long as necessary to give your body a chance to detox, it is very safe. There is never a tolerance, in fact they say less is more. It does not cause any high feeling, but also fills pain receptors in the brain, and prevents withdrawals.

    I was on MS Contin for 9 months and transitioned to Subutex 1 1/2 yrs ago. I stayed on a maintenance dose because it controls my fibro pain. The only other meds I take are Tylenol and occasional Ultram.







  6. katsmi

    katsmi New Member

    Concerning my illness... I still have pain and exteme fatigue due to FM & CFS. It's just that my pain is no worse than when I was on the meds. I believe that I was getting used to my dose (quite a few years) and it was no longer helping. I did not want to go on higher doses, so I chose to go off.

    In answer to TwinMa, I went off with a doctor's help using Suboxone which is a partial opiate & a partial antagonist (Naloxone...blocks the desire in the brain for opiates). He cut the mgs. down slowly over 4 weeks. I will stay on Naltrexone for any cravings. I had tried in the past by going "cold-turkey" only to be terribly sick and then going back on. Going off with my doctor's help made the transition so much more effective.

    I know by taking narcotics for pain they should not be psychologically addictive, but for me they were. I craved them more than just for my pain. Every individual is so different!

    I feel that if you need them for pain and you do not have a problem with them, by all means, take them under a doctor's supervision.

    To Allwxrider: Could you give me more info regarding the Systemic Enzymes? I am very interested in them for fatigue...I sleep 10 hour nights and have a least 3 naps during the day.

    Blessing to all! Kats
  7. Mini4Me

    Mini4Me New Member

    I've been on and off my opiate pain killers over the last 4 years, and am a person who definitely has a better quality of life on the opiates. I've tried all the other stuff: ultram, effexor, welbutrin, elavil, prozac, lyrica, etc.

    If you really do your research, you'll find that it is not the opiate that is bad for your liver, it's the other stuff they mix with it. Ultram is much worse for your liver, for instance than long-acting oxycodone ER.

    So, in treating chronic severe pain, please research the meds to make sure you take into account what the meds are doing to your liver in the long run.

    Doctors will not tell you this info. You are on your own. Do your research!
    Mini
  8. Mini4Me

    Mini4Me New Member

    Sorry your daughter went through this awful addiction experience. Glad she's better and sorry she lost her hearing. I have a friend who is experiencing chronic pain from breast cancer having moved into her sternum, spine, and hips. But she absolutly WILL NOT use the vicodin the dr. prescribes.

    Why? Because her son got addicted to vicodin at the age of 20 and she had to put him through rehab. I can understand her feelings (and yours). Just remember, some of us do not have addictive personalities and benefit from the use of opiate painkillers.

    I have no urge to take more than what I am prescribed. They do not make me "feel good". They merely take the edge off my chronic pain so I can have some quality of life. It's hard for me to understand why anyone would want to take more and more vicodin. It really isn't like getting drunk or anything. Not even a high feeling. Just an edge off the pain feeling.

    I like being sober and in control, and have never had problems with alcohol (I'm 56). I feel the same about alcohol as I do about the opiates. I just don't get the high and the "want more" feeling.

    Best of luck with your daughter and her rehab.
    Mini